Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 28, 2018, 3:05 PM CDT for Grand Forks County, Nelson County, North Dakota. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 3:05 PM CDT (20:05 UTC)
- Expired
- Jun 28, 2018, 3:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Grand Forks County, ND, Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 42 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:34 PM CDT | HAIL 1.75 | 3 Wnw Larimore, ND | REPORTED ALONG HIGHWAY 2. |
| Jun 28, 3:34 PM CDT | HAIL 1.75 | 4 Nw Larimore, ND | REPORTED ALONG HIGHWAY 2, ABOUT 3 MILES WEST OF ND18 INTERSECTION. |
| Jun 28, 3:35 PM CDT | HAIL 1 | Larimore, ND | SOCIAL MEDIA POST SHOWING HAIL SLIGHTLY LARGER THAN QUARTER SIZED. |
| Jun 28, 3:43 PM CDT | HAIL 1 | 3 Nw Arvilla, ND | LARGE HAIL SPREAD ACROSS HIGHWAY 2 JUST WEST OF TURTLE RIVER STATE PARK. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
061
WUUS53 KFGF 282005
SVRFGF
NDC035-063-282045-
/O.NEW.KFGF.SV.W.0064.180628T2005Z-180628T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
305 PM CDT THU JUN 28 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Grand Forks County in northeastern North Dakota...
Southeastern Nelson County in northeastern North Dakota...
* Until 345 PM CDT.
* At 305 PM CDT, a severe thunderstorm was located over Logan Center,
or 35 miles west of Grand Forks, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Kempton and Larimore around 320 PM CDT.
Northwood around 325 PM CDT.
Arvilla around 330 PM CDT.
Emerado around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Grand Forks.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4789 9801 4805 9724 4767 9713 4767 9790
TIME...MOT...LOC 2005Z 260DEG 32KT 4778 9781
HAIL...1.50IN
WIND...60MPH
$$
BP2 follow-up statements
234
WWUS53 KFGF 282023
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
323 PM CDT THU JUN 28 2018
NDC063-282033-
/O.CAN.KFGF.SV.W.0064.000000T0000Z-180628T2045Z/
Nelson ND-
323 PM CDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NELSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4805 9724 4767 9713 4768 9769 4784 9786
4792 9787
TIME...MOT...LOC 2023Z 243DEG 28KT 4785 9764
$$
NDC035-282045-
/O.CON.KFGF.SV.W.0064.000000T0000Z-180628T2045Z/
Grand Forks ND-
323 PM CDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN GRAND FORKS COUNTY...
At 323 PM CDT, a severe thunderstorm was located over Kempton, or 26
miles west of Grand Forks, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Larimore around 330 PM CDT.
Arvilla and Turtle River State Park around 340 PM CDT.
Emerado, Grand Forks AFB and Mekinock around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4805 9724 4767 9713 4768 9769 4784 9786
4792 9787
TIME...MOT...LOC 2023Z 243DEG 28KT 4785 9764
HAIL...1.50IN
WIND...60MPH
$$
BP538
WWUS53 KFGF 282041
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
341 PM CDT THU JUN 28 2018
NDC035-282051-
/O.EXP.KFGF.SV.W.0064.000000T0000Z-180628T2045Z/
Grand Forks ND-
341 PM CDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAND FORKS
COUNTY WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and northeastern North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Walsh, Grand Forks, and Polk counties until 430 PM CDT.
LAT...LON 4805 9724 4767 9713 4768 9769 4784 9786
4792 9787
TIME...MOT...LOC 2041Z 260DEG 32KT 4788 9742
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:43 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 28, 12:43 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1243 PM CDT Thu Jun 28 2018 .UPDATE... Issued at 1003 AM CDT Thu Jun 28 2018 Adjusted PoPs/Wx to account for current radar and trend in CAMs today. Warm front lifting north has aided in local thunderstorm development. So far this activity has remained below severe levels and elevated. South of the warm front better instability is beginning to spread into our south, with effective shear values in excess of 50kt. Organized upper level forcing is still lacking over our CWA and mixed layer is still capped, but if this cap erodes despite warmer 700mb temps we could see isolated severe convection through the afternoon. UPDATE Issued at 704 AM CDT Thu Jun 28 2018 There have been a few storms in the Mayville to Mahnomen area this morning. Nothing strong or severe, but have seen some nice sunrise photos on social media on them. && .SHORT TERM...(Today and tonight) Issued at 406 AM CDT Thu Jun 28 2018 It is definitely a busier short term period. There are strong to severe storms ongoing back around the Bismarck area. These storms have quite a bit of shear to work with, not as much help from the low level jet and warm advection. Most high resolution model guidance does track a few of these storms into our FA, mainly south of the highway 200 corridor this morning. It would not be a lot of activity, just a few cells here and there. This type of thing is expected into the late morning, through the afternoon, and into the early evening. An east to west boundary will set up over the center of the FA, with the best capping (which can help suppress storm activity) south of the boundary. Therefore during this time frame, the best chances for isolated to scattered convection will most likely be between the highway 2 and 200 corridor. Again, not expecting a lot, but the potential is there for some scattered strong to severe cells. High temperatures for most of the last week have been warmer than expected, so have bumped up highs in the Red River Valley to the 90 degree mark today. Also expect higher dew points south of the east to west warm front today. Looking ahead into tonight, and meaning more after midnight, comes the best chances for severe storms. Most models are consistent with this signal, but exact timing does still differ somewhat. Will be able to watch and see how the storms initially fire across western and central ND during the late evening. These storms should congeal into a bowing line, and track eastward through this FA. These storms have the potential to produce large hail, but especially damaging winds. This line of storms will likely be moving very quickly too, the bowing line could move through the entire FA in just a few hours. Since it will occur when most people are sleeping, and with many people camping and at the lake, it will be important for people to set up a way to receive watches and warnings that will wake them up if need be. Widespread damaging winds can cause a lot of tree damage, and is particularly dangerous to people in tents and campers. Have a plan of action before going to bed tonight! .LONG TERM...(Friday through Wednesday) Issued at 406 AM CDT Thu Jun 28 2018 Thursday night's severe thunderstorms could be exiting northwest Minnesota to the east Friday morning. Although confidence is somewhat low on whether convection will still be present by day break Friday or if it will have already passed through. The parent cold front birthing these storms will be strolling through the CWA from west to east. Over the past 24 hours, guidance has delayed the passage of this cold front allowing for the chance of scattered thunderstorms to remain possible in far southeastern North Dakota into west-central Minnesota. While ample instability and shear will be present, a lack of forcing for ascent may preclude more widespread and robust thunderstorm development. Still there will be a chance for hail and strong winds in these areas should thunderstorms develop Friday afternoon/evening. More perceivable will be the very warm conditions poised to grip portions of the Upper Mississippi Valley ahead of this cold front. High temperatures around 90 near and ahead of the cold front within far southeastern North Dakota into west-central Minnesota combine with high moisture content noted by dew points into the lower 70s. This will make for a hot and muggy Friday afternoon pushing heat indices into the lower to mid 90s. Late Friday into Saturday, a mid level shortwave embedded within southwest flow ahead of an approaching upper level trough moves through the region. This will create a jump in shower and thunderstorm activity, best chances within Minnesota. Severe potential will be limited as the previously mentioned cold front continues to slowly move away from the region and its pre-frontal instability along with it. Because of the expected precipitation and cloud cover, Saturday will be mild with highs remaining closer to 80. The upper trough axis then swings through the region Sunday producing another chance for showers and thunderstorms, although coverage should be more on the widely scattered spectrum with best chances closer to the international border. Zonal flow transitioning to southwesterly flow aloft is forecast for the region yet again as a strong anticyclone develops over the Central Plains and upper troughing over the Pacific Northwest. This will put the Northern Plains on the northern periphery of deep ridging, while the upper trough pins the jet stream in the vicinity of North Dakota. This would promote a warming trend, possibly very warm as signaled by some ensemble guidance, while keeping periods of thunderstorm chances accompanied by the passage of any disturbances embedded within the jet stream. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1243 PM CDT Thu Jun 28 2018 Scattered thunderstorm activity currently extends from KGFK to near KBJI and is slowly drifting east. Additional activity may begin to develop as warm front lift north through this afternoon, though there should be a lull in activity late this afternoon or evening across much of eastern ND/northwest MN before thunderstorm activity overspreads the region from western ND after 07Z and into northwest MN after 09Z. Moderate rain may result in drops in vis/cigs to MVFR, while stronger storms (particularly late tonight) would support IFR conditions. Still some uncertainty regarding exact timing/coverage of stronger activity, so smaller adjustments made to catch current conditions and trend towards latest models. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Godon LONG TERM...CJ AVIATION...DJR
Hazardous weather outlook, Jun 28, 3:51 AM CDT, 11 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Thu Jun 28 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-290900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered strong to severe thunderstorms are possible early this morning, mainly south of the highway 200 corridor. By late this morning, through the afternoon and into the early evening, isolated to scattered severe thunderstorms are possible, but mainly between the highway 2 and 200 corridor. Finally, after midnight, the greatest risk for severe storms will arrive. These storms will mainly affect areas along and north of the Interstate 94 corridor, but could also affect areas to the south as well. These storms will have the potential to produce hail of 2 inches in diameter or larger, wind gusts of 75 mph or greater, isolated tornadoes, and localized heavy rain. Since the greatest risk for storms will occur when most people are sleeping tonight, plan to have a way to receive watches and warnings if and when they are issued. Have a plan of action before going to bed tonight! .DAYS TWO THROUGH SEVEN...Friday through Wednesday It will stay active, with periodic chances for thunderstorms throughout. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 28, 1:14 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
114 PM CDT THU JUN 28 2018
MNZ001-013-014-281845-
Red Lake MN-Pennington MN-West Polk MN-
114 PM CDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE...WEST CENTRAL
POLK AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 145 PM CDT...
At 113 PM CDT, Doppler radar was tracking a strong thunderstorm over
Davidson, or 12 miles east of Grand Forks, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crookston, Fisher, Euclid, Gentilly, Huot, Dorothy and Davidson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4776 9634 4776 9635 4769 9636 4777 9683
4787 9690 4799 9680 4802 9625
TIME...MOT...LOC 1813Z 285DEG 23KT 4789 9680
BPSpecial weather statement, Jun 28, 1:51 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 151 PM CDT THU JUN 28 2018 MNZ016-017-281930- North Clearwater-South Beltrami- 151 PM CDT THU JUN 28 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BELTRAMI AND CENTRAL CLEARWATER COUNTIES... At 150 PM CDT, strong thunderstorms were clustered over Clearbrook, or 32 miles northwest of Bemidji, moving east at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Blackduck, Clearbrook, Gonvick, Tenstrike, Lavinia, Turtle River and Hines. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near lakes in this area, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4762 9554 4780 9553 4774 9451 4744 9457 TIME...MOT...LOC 1850Z 284DEG 23KT 4771 9548 BP
Local storm report, Jun 28, 1:53 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL CROOKSTON 47.77N 96.61W
06/28/2018 E1.00 INCH POLK MN TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jun 28, 2:23 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
223 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL TURTLE RIVER 47.59N 94.76W
06/28/2018 E0.75 INCH BELTRAMI MN 911 CALL CENTER
&&
GGUSTLocal storm report, Jun 28, 2:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
238 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 8 NE BEMIDJI 47.56N 94.76W
06/28/2018 E1.00 INCH Beltrami MN TRAINED SPOTTER
VERY HEAVY RAIN AND PENNY TO QUARTER SIZED HAIL.
&&
GGUSTLocal storm report, Jun 28, 2:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
247 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 9 ENE BEMIDJI 47.53N 94.70W
06/28/2018 E1.00 INCH Beltrami MN TRAINED SPOTTER
VERY HEAVY RAIN AND PENNY TO QUARTER SIZED HAIL.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:41 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 34 min |
| Jun 28, 2:13 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 47 min |
| Jun 28, 3:40 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 50 min |
| Jun 28, 4:27 PM CDT | Special Weather Statement | FGF | Grand Forks | 18 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.